Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 248, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at May 18, 2000, 4:16 PM CDT for Bryan County, Oklahoma. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- May 18, 2000, 4:16 PM CDT (21:16 UTC)
- Expired
- May 18, 2000, 4:45 PM CDT
- In force
- 29 min
- Issued by
- NWS Norman, OK
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Bryan County, OK
The radar
The Norman radar (KTLX), 180 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:15 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Fort Worth, TX (KFWD), launched 12:00Z, 9.3 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 911 J/kg
- Mixed-layer CIN
- -360 J/kg
- Mixed-layer LCL
- 922 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 338 m²/s²
- 0-3 km storm-relative helicity
- 344 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KOUN 182117 SVROKC OKC013-182145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 416 PM CDT THU MAY 18 2000 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN BRYAN COUNTY IN SOUTHEAST OKLAHOMA * UNTIL 445 PM CDT * AT 416 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BENNINGTON...MOVING NORTHEAST AT 20 MPH. * LOCATIONS IN THE WARNING INCLUDE ALBANY...BENNINGTON...BOKCHITO AND WADE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO AT LEAST 60 MPH ARE LIKELY. LAT...LON 3412 9621 3383 9621 3393 9594 3418 9595 30
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM CDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 18, 3:00 PM CDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 300 PM CDT THU MAY 18 2000 TRICKY FORECAST FOR THE SOUTHERN PLAINS FOR THE NEXT SEVERAL DAYS. ONE UPPER WAVE ACROSS CENTRAL PLAINS WILL CONT TO SLOWLY FILL AND MOVE OFF TOWARD THE NORTHEAST TONIGHT. SFC FRONT WILL ALSO CONT TO MOVE SOUTHEAST INTO N TX. PRECIP CHANCES TONIGHT IF ANY WILL BE CONFINED TO THE SOUTH AND SOUTHEAST AND WILL TAKE A LATE LOOK TO TRY TO DETERMINE THOSE. CHANCES INCREASE AREA WIDE BY TOMORROW AFTN THRU TOMORROW NIGHT AS MOISTURE WORKS ITS WAY BACK NORTH ACROSS THE STATE AND UPPER WAVE SEEN ON WATER VAPOR MOVING ACROSS N ARIZONA APPROACHES AREA. UPPER WAVE AND MOISTURE WORK THEIR WAY EAST EARLY SATURDAY. WILL KEEP LOW POPS EARLY SATURDAY...OTHERWISE MOST AREAS BECMG PC. EXTENDED...UPPER PATTERN SHIFTS TO A MORE NORTHWEST FLOW BY SUNDAY AS RIDGE BUILDS ACROSS SOUTHWEST US. A COUPLE OF WEAK WAVES MOVE SOUTHEAST ACROSS AREA SUNDAY AND MONDAY WITH SURFACE BOUNDARY MOVING THROUGH PARTS OF AREA AND CAPPING INVERSION NOT YET REESTABLISHED. WILL KEEP CHANCE OF SHOWERS AND THUNDERSTORMS GOING THROUGH MONDAY. UPPER RIDGE BEGINS TO BUILD EAST INTO PLAINS BY TUESDAY SO WILL GO PARTLY CLOUDY AND WARMER FOR LAST DAY OF EXTENDED. FCSTID = 30 OKC 56 73 57 78 / 10 30 40 20 HBR 54 74 56 79 / 10 30 30 10 SPS 60 76 58 80 / 10 40 40 20 GAG 48 71 50 79 / 10 20 20 10 PNC 54 72 54 78 / 10 20 20 20 DUA 60 75 60 80 / 30 30 40 40 .OUN... OK...NONE. TX...NONE.
In the hours before
Special weather statement, May 18, 12:30 PM CDT, 3 hours 46 minutes before
OKZ004>048-050>052-TXZ083>090-181900- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE NORMAN OK 1230 PM CDT THU MAY 18 2000 THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING OVER PARTS OF SOUTHEAST OKLAHOMA...SOUTHEAST OF A LINE FROM COALGATE TO MARIETTA. WHILE LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREATS... AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. DISCUSSION...A COLD FRONT THAT EXTENDED FROM CALVIN... TO ADA... TO ARDMORE AT MIDDAY WILL CONTINUE MOVING SOUTHEAST THROUGH THE AFTERNOON. THE FRONT IS EXPECTED TO REACH SOUTHEAST BRYAN COUNTY BY EARLY EVENING. THE MOIST AIRMASS AHEAD OF THE FRONT IN SOUTHEAST OKLAHOMA WILL BECOME VERY UNSTABLE DURING THE AFTERNOON AS TEMPERATURES CONTINUE TO WARM. MEANWHILE... AREAS NORTHWEST OF THE FRONT WILL EXPERIENCE A DRIER AND MORE STABLE AIRMASS. WARM TEMPERATURES ALOFT WERE INHIBITING THUNDERSTORM DEVELOPMENT AT MIDDAY. HOWEVER... THOSE TEMPERATURES WILL BE COOLING DURING THE AFTERNOON. THUNDERSTORMS...SOME OF THEM SEVERE... ARE EXPECTED TO DEVELOP IN SOUTHEAST OKLAHOMA ALONG AND AHEAD OF THE FRONT BY MID AFTERNOON. LOCALLY HEAVY RAINFALL WILL ALSO BE POSSIBLE. THE THREAT OF SEVERE WEATHER IN SOUTHEAST OKLAHOMA WILL GRADUALLY DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES SOUTHEAST OUT OF THE AREA. HOWEVER... SHOWERS AND THUNDERSTORMS... SOME WITH HEAVY RAIN... COULD PERSIST LONGER INTO THE NIGHT. ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE SOME DISTANCE NORTH OF THE FRONT... HOWEVER... ANY STORMS THAT DEVELOP SHOULD REMAIN BELOW SEVERE LEVELS. SPOTTER GROUPS IN SOUTHEAST OKLAHOMA SHOULD BE READY iFOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. CJS
The office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 4:55 PM CDT | Severe Thunderstorm Warning | OUN | Bryan | 50 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.